Alert archive / Wyoming / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 6, NWS Riverton, WY

May 16, 2000Johnson County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at May 16, 2000, 7:20 PM MDT for Johnson County, Wyoming. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 16, 2000, 7:20 PM MDT (01:20 UTC)
Expired
May 16, 2000, 8:20 PM MDT
In force
60 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 7:30 PM MDTHail 0.75Buffalo, WY
May 16, 8:14 PM MDTHail 0.88Buffalo, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 5:00 PM MDTTornado WatchSPC5 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 1.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2000-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 508 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2000-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
508 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2923 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 170123 COR
SVRRIW
WYC019-170220-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE RIVERTON WY
720 PM MDT TUE MAY 16 2000

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JOHNSON COUNTY IN NORTH CENTRAL WYOMING

* UNTIL 820 PM MDT

* AT 720 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 25 MILES SOUTHEAST OF BUFFALO... MOVING NORTHEAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL CROSS I-90 AROUND 8 PM MDT

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO
WATCH IS IN EFFECT UNTIL 10 PM MDT. SEVERE THUNDERSTORMS CsAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

WCJIN-WYNE

MLC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:10 PM MDT, 5 hours 10 minutes earlier.

Area forecast discussion, May 16, 2:10 PM MDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
210 PM MDT TUE MAY 16 2000

CRNT WX...TSTMS GOING UP IN NWRN WYOMING AND SRN IDAHO IN RESPONSE
TO DIURNAL HEATING AND A WEAK SHRT WV MOVING NORTH AROUND UPPER LOW
CENTERED IN GREAT BASIN.  MEANWHILE SFC TROF EXTENDS FROM SFC LOW IN
SRN IDAHO TO CENTRAL WYOMING...PRODUCING PREDOMINATELY EASTERLY
UPSLOPE WINDS WIND RIVER BASIN AND ERN CWA.  SELS PLACED ERN NATRONA
CTY IN SLIGHT RISK TODAY.  AFTER EXAMINING FCST MODEL SDNGS AGREE
WITH THAT DECISION BASED ON CAPE AND WIND PROFILE...BUT DUE TO
LIMITED SFC MOISTURE BLV ANY TSTMS WILL BE FEW AND MAY MOVE EAST OF
CWA BEFORE GOING SEVERE.  WILL CONTINUE TO MONITOR CLOSELY.

BACKDOOR CFNT WILL PUSH SOUTHEAST TO CONT DIV TOMORROW WITH
WET...CLOUDY AND COOLER TEMPS BEHIND.  MODELS PROG UPPER LOW TO MOVE
EAST ACROSS NRN COLORADO LATE TNT AND TMRW WITH MODELS SLIGHTLY
DIFFERING ON TRACK OF SFC LOW.  AS USUAL... NGM FURTHEST NORTH
TRACKING LOW EAST ACROSS CENTRAL WYOMING...ETA FURTHEST SOUTH OVER
COLORADO AND AVN SPLITTING THE DIFF.  BASED ON NORMAL MODEL BIASES
AND PRIOR SIMILAR EVENTS...WILL OPT FOR BLEND OF AVN AND ETA. THIS
WILL PLACE MOST OF ERN AND CENTRAL CWA IN DEEP UPSLOPE TOMORROW.
QPFWISE...AVN (WHICH I USUALLY DON'T TRUST) IS GOING BONKERS OVER
ERN CWA GIVING NEARLY 4 INCHES TO BYG IN 30HR PD 17/06Z - 18/12Z.
ETA GIVING 1 TO 2 INCHES SAME PERIOD IN FAVORABLE UPSLOPE AREAS ERN
CWA AND WND RVR BSN...AND NGM SLIGHTLY LESS.  IN ANY CASE... LOOKS
LIKE WET SOAKER TOMORROW THESE AREAS.  DUE TO LOWER THAN NORMAL
SEASONAL MTN SNOWFALLS...NOT EXPECTING FLOODING PROBLEMS...BUT
SITUATION SHOULD BE CLOSELY MONITORED NONETHELESS.  AS FAR AS
ACCUMULATING SNOWS IN MOUNTAINS AGREE WITH BILLINGS...BELIEVE THEY
WILL BE CONFINED TO HIGHEST PEAKS OF BIGHORNS WITH MIX BELOW.  OUT
WEST...BELIEVE ATMOS WILL BE UNSTABLE ENOUGH TO PRODUCE SCT -SHRA
AND ISOLD - THIS PD.

CONDITIONS IMPROVE THURSDAY WITH EXIT OF SYSTEM AND WARMER AND DRIER
WEATHER MOVING IN THIS WEEKEND AS MAIN STORM TRACK MOVES NORTH.

.RIW...NONE.

DZ

In the hours before

Special weather statement, May 16, 1:56 PM MDT, 5 hours 24 minutes before
WYZ001-002-006-162300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
156 PM MDT TUE MAY 16 2000

...THUNDERSTORMS DEVELOPING IN WESTERN WYOMING...

AT 150 PM MDT...AREA NATIONAL WEATHER SERVICE RADARS INDICATED
THUNDERSTORM DEVELOPMENT IN WESTERN AREAS OF YELLOWSTONE NATIONAL
PARK.  THE ACTIVITY IS EXPECTED TO INCREASE IN AREAL COVERAGE THIS
AFTERNOON AND PERSIST INTO THE EVENING HOURS.  THE MAIN THREAT FROM
THESE STORMS WILL BE DEADLY CLOUD TO GROUND LIGHTNING...SMALL HAIL
AND GUSTY WIND.  PERSONS ENJOYING THE NATIONAL PARKS OF WESTERN
WYOMING SHOULD BE AWARE OF THUNDERSTORM ACTIVITY THIS AFTERNOON AND
SEEK APPROPRIATE SHELTER SHOULD STORMS THREATEN.

WCJIN-WYNW

LEWIS
Special weather statement, May 16, 5:02 PM MDT, 2 hours 18 minutes before
WYZ015-028-170400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
502 PM MDT TUE MAY 16 2000

...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM MDT FOR EASTERN NATRONA
COUNTY AND JOHNSON COUNTY...

THUNDERSTORMS PRODUCING TORNADOES...DEADLY CLOUD TO GROUND
LIGHTNING...LARGE HAIL AND DANGEROUS WINDS WILL BE POSSIBLE IN
EASTERN NATRONA COUNTY AND JOHNSON COUNTY THIS EVENING. THIS WATCH
INCLUDES THE CITIES OF CASPER...BUFFALO...KAYCEE AND MIDWEST.

REMEMBER...A TORNADO WATCH MEANS TORNADOES ARE POSSIBLE IN AND AROUND
THE WATCH AREA. MOVE INDOORS AND AWAY FROM AREAS WHERE LOOSE ITEMS
COULD BECOME FLYING DEBRIS. REMAIN CALM BUT BE ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS.

WCJIN-WYNE

MLC
Local storm report, May 16, 6:15 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NATIONAL WEATHER SERVICE RIVERTON WY
615 PM MDT TUE MAY 16 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    8 W BARNUM                WY   1.75 INCH HAIL
05/16/00   JOHNSON                        REPORTED BY PUBLIC.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 6:27 PM MDTSevere Thunderstorm WarningRIWHot Springs58 min
May 16, 6:30 PM MDTSevere Thunderstorm WarningRIWJohnson50 min
May 16, 7:26 PM MDTSevere Thunderstorm WarningRIWWashakie49 min
May 17, 1:11 AM MDTSevere Thunderstorm WarningRIWFremont34 min
May 17, 1:55 AM MDTSevere Thunderstorm WarningRIWFremont30 min
May 17, 2:33 AM MDTSevere Thunderstorm WarningRIWFremont32 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.